Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 64, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 2:27 PM EDT for Logan County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 2:27 PM EDT (18:27 UTC)
- Expired
- May 31, 2006, 3:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Logan County, WV
The radar
The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:45 PM EDT | HAIL 1.5 | Switzer, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 311827 SVRRLX WVC045-311900- /O.NEW.KRLX.SV.W.0064.060531T1827Z-060531T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 227 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST VIRGINIA * UNTIL 300 PM EDT * AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SWITZER...OR ABOUT 8 MILES SOUTH OF MOUNT GAY. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SWITZER... HOLDEN... MOUNT GAY AND LOGAN... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3764 8205 3769 8188 3791 8196 3783 8216 $$ 09
2 follow-up statements
000 WWUS51 KRLX 311843 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 243 PM EDT WED MAY 31 2006 WVC045-311900- /O.CON.KRLX.SV.W.0064.000000T0000Z-060531T1900Z/ LOGAN WV- 243 PM EDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR LOGAN COUNTY... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SWITZER...OR ABOUT 6 MILES SOUTH OF LOGAN...MOVING NORTHEAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHIEF LOGAN STATE PARK AND WEST LOGAN PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3764 8205 3769 8188 3791 8196 3783 8216 $$ 15
000 WWUS51 KRLX 311858 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 257 PM EDT WED MAY 31 2006 WVC045-311907- /O.EXP.KRLX.SV.W.0064.000000T0000Z-060531T1900Z/ LOGAN WV- 257 PM EDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES AT 300 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3764 8205 3769 8188 3791 8196 3783 8216 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:39 PM EDT, 48 minutes earlier.
Area forecast discussion, May 31, 1:39 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT WED MAY 31 2006 .AVIATION... STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT. IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY. && .PREV DISCUSSION... /ISSUED 1016 AM EDT WED MAY 31 2006/ SHORT TERM /REST OF TODAY/... CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN WHICH HAS ALREADY FALLEN THERE. SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM. PREV DISCUSSION... /ISSUED 616 AM EDT WED MAY 31 2006/ AVIATION... ANY LINGERING FOG WILL QUICKLY EVAPORATE AROUND 12Z. HOWEVER... HAZE AT 5 TO 6 MILES COULD LINGER THROUGH THE DAY OUTSIDE OF CONVECTION. STILL THINKING SOME ISOLATED CONVECTION WILL FORM EARLY - DURING THE 12 TO 15Z PERIOD OVER THE MOUNTAINOUS COUNTIES...INCLUDING THE EKN TO BKW CORRIDOR...AS WEAK LOW LEVEL FLOW TRIES TO COME IN FROM THE SE. EXACTLY WHERE THE THUNDERSTORM CLUSTERS WILL BE DURING THE 21Z- 06Z PERIOD IS HARD TO DETERMINE. TRYING TO TRANSFER ACTION FM THE MOUNTAINS TO WESTERN SLOPES AND OHIO VALLEY DURING THAT TIME. ANY STORM WOULD CONTAIN HEAVY DOWNPOUR AND VISIBILITY AOB 3 MILES. AFTER 02Z OUTSIDE OF CONVECTION VISIBILITY COULD BE 3 TO 5 MILES IN HAZE AND LIGHT FOG...LOWERING TO AOB 3 MI IN EKN BUT LIKELY STAYING AOA 3 MILES ELSEWHERE. PREV DISCUSSION... /ISSUED 402 AM EDT WED MAY 31 2006/ LONG TERM /THURSDAY THROUGH TUESDAY/... MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY EVENING. DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD BE ALONG THE OHIO RIVER. KEPT HIGHER POPS EAST. GRADUALLY ENDED POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH. DRY AND COOLER WEATHER IS ON TAP FOR THE WEEKEND. KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF SHOWERS AND SEASONABLE TEMPERATURES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...KM
Hazardous weather outlook, May 31, 4:45 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED MAY 31 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 445 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR. THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY MORE THAN ONE SHOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 8:50 AM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 850 AM EDT WED MAY 31 2006 WVZ038-046-311345- POCAHONTAS-WEBSTER- 850 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF RICHWOOD...DRIFTING SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, May 31, 11:51 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1151 AM EDT WED MAY 31 2006 WVZ033>035-311615- MCDOWELL-RALEIGH-WYOMING- 1151 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA... RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
Local storm report, May 31, 12:50 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL ANAWALT 37.33N 81.44W
05/31/2006 E0.75 INCH MCDOWELL WV POST OFFICE
&&
29The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:56 AM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 19 min |
| May 31, 12:13 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 32 min |
| May 31, 1:07 PM EDT | Flash Flood Warning | RLX | McDowell | 113 min |
| May 31, 1:43 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 32 min |
| May 31, 1:46 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 29 min |
| May 31, 2:42 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 33 min |
| May 31, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 26 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.